143 posts / 0 new
Last post
Posted on: Sun, 09/10/2006 - 11:19am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

That really makes me mad. The line about using Albuterol inhaler before epi is especially dangerous. It is the reason that both Nathan Walters and Sabrina Shannon died, not to mention many others. FAAN is extremely clear that if you must use albuterol inhaler for a reaction, use epi first. The reason is that the albuterol may get rid of the cough and wheezing, but if it is an allergic reaction the other symptoms like the blood pressure dropping are still occurring. So the epi should always be used before the albuterol.
I would get the allergist to write a letter ASAP to the school. If it happened to us, our allergist would let me write it. He would make any necessary changes and sign it. It should be short and concise, something like:
"To _________
The purpose of this letter is to clarify instructions for the treatment of (child`s name) for the following symptoms (list symptoms)."
Then he would put the instructions step by step. For example,
1. Use epi first
2. Give Benadryl (quantity)
3. Albuterol (if your dr wants it, the epi would probably eliminate the need for albuterol, because it would treat the wheezing).
Then the doctor would add something like "Under no circumstances is this order to be changed."
Then the line I love that I always have my allergist put in with anyone who doesn`t get it is "Peanut allergy can be fatal".
Sorry, I know you are asking who to report it to, just wanted to mention getting your allergist to write a letter first as that is more pressing. You should report the nurse to whoever licenses nurses (the nursing board?). Do a google search and you can probably figure it out. Also, I wonder if OCR can help?
Also, when I had a problem with our school nurse teaching the epi incorrectly, there was some sort of dept of education nursing office in our state capital.

Posted on: Sun, 09/10/2006 - 11:23am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

We were posting at the same time. Our instructions also are to use epi first. Maybe your allergist could add in a line saying that delaying the epi can cause a fatality.

Posted on: Sun, 09/10/2006 - 12:01pm
3xy1PAinNH's picture
Offline
Joined: 08/07/2006 - 09:00

Boy this stinks! THe only person being hurt here is your child who is missing out on his education. I hope you can come to a quick resolution on this. I wouldn't wait until a Drs. appt...I woudl call and have them FAX over something.

Posted on: Sun, 09/10/2006 - 12:06pm
NicoleinNH's picture
Offline
Joined: 06/21/2003 - 09:00

Edit
[This message has been edited by NicoleinNH (edited June 09, 2007).]

Posted on: Sun, 09/10/2006 - 12:42pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Why would you want the school to use the epi-pen before any reaction is witnessed? I'm confused...
Yes, epi is generally safe, but I wouldn't want some over zealous administrator giving my kid epi with no signs of a reactions ie, tingling mouth, hives or swelling, etc..Did I miss something?
------------------
mom to Ari(6) - severe nut allergies, asthma, you name it - and Maya (9), mild excema

Posted on: Sun, 09/10/2006 - 12:46pm
cathlina's picture
Offline
Joined: 06/29/2001 - 09:00

Are you in the USA?
Each state has a licensing board for nurses.
This should be reported. A NURSE can not change a doctor's orders.
I see articles in the papers in Iowa all the time where nurses are reprimanded or lose their license for stuff like this.

Posted on: Sun, 09/10/2006 - 12:49pm
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

Trace, I did not realize you were in California. So am I. Feel free to email me if you want [email]elyssa95@comcast.net[/email]
[This message has been edited by Carefulmom (edited September 10, 2006).]

Posted on: Sun, 09/10/2006 - 12:54pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Thank you for the name and phone number. I will call her tomorrow ((( HUGS )))

Posted on: Sun, 09/10/2006 - 1:03pm
MommaBear's picture
Offline
Joined: 09/23/2002 - 09:00

Quote:Originally posted by ~*Trace*~:
[b]I don't have his paperwork here with me (it's in the car) but basically he wants the Epi Pen to be used before anything else including Benadryl. He listed the signs of anaphylactic reactions.
[/b]
this is the part of your post I am referring to:
"[b]and the wording stated to use Epi Pens first before any anaphylactic symptoms. [/b]"
I'm confused. Does he want it used before anaphylactic symptoms or after?
[This message has been edited by MommaBear (edited September 10, 2006).]

Posted on: Sun, 09/10/2006 - 1:51pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Thank you, I will email you.

Pages

Peanut Free Store

More Articles

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...

You already know that if you or your child has a peanut allergy you need to avoid peanut butter. Some...